Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 4, NWS Grand Junction, CO

July 20, 2016San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2016, 3:15 PM MDT for San Miguel County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2016, 3:15 PM MDT (21:15 UTC)
Expired
Jul 20, 2016, 9:01 PM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 124 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WGUS55 KGJT 202115
FFWGJT
COC113-210015-
/O.NEW.KGJT.FF.W.0004.160720T2115Z-160721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN MIGUEL COUNTY IN SOUTHWESTERN COLORADO...

* UNTIL 615 PM MDT

* AT 312 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.  LAW
  ENFORCEMENT ALSO REPORTED NUMEROUS MUD AND ROCK SLIDES ALONG ROUTE
  145 BETWEEN PLACERVILLE...SAWPIT...AND WHERE ROUTE 145 TURNS SOUTH
  TOWARDS RICO.
  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNTAIN VILLAGE AND SAWPIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN
STEEP TERRAIN.

&&

LAT...LON 3795 10787 3792 10788 3797 10799 3801 10806
      3802 10805

$$

TGR
3 follow-up statements
254 
WGUS75 KGJT 202258
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 PM MDT WED JUL 20 2016

COC113-210015-
/O.CON.KGJT.FF.W.0004.000000T0000Z-160721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-
458 PM MDT WED JUL 20 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
EAST CENTRAL SAN MIGUEL COUNTY...

AT 457 PM MDT...LOCAL LAW ENFORCEMENT REPORTED MUD AND ROCKSLIDES
DUE TO HEAVIER SHOWERS AND THUNDERSTORMS OVER CO145 FROM PLACERVILLE
TO AREAS JUST EAST OF SAWPIT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNTAIN VILLAGE AND SAWPIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN
STEEP TERRAIN.

&&

LAT...LON 3795 10787 3792 10788 3797 10799 3801 10806
      3802 10805

$$

TGR
844 
WGUS55 KGJT 202359
FFWGJT
COC113-210615-
/O.EXT.KGJT.FF.W.0004.000000T0000Z-160721T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
559 PM MDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN MIGUEL COUNTY IN SOUTHWESTERN COLORADO...

* UNTIL 1215 AM MDT THURSDAY

* AT 556 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ROCK AND
  MUDSLIDES FROM STRONG SHOWERS AND THUNDERSTORMS THAT PRODUCED
  HEAVY RAIN ACROSS THE WARNED AREA.  THE SLIDES HAVE AFFECTED CO
  145 FROM PLACERVILLE TO THE EAST OF SAWPIT.  ONE LANE OF CO 145
  IS OPEN TO TRAFFIC.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAWPIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN
STEEP TERRAIN.

&&

LAT...LON 3795 10787 3792 10788 3797 10799 3801 10806
      3802 10805

$$

TGR
675 
WGUS75 KGJT 210301
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
901 PM MDT WED JUL 20 2016

COC113-210310-
/O.CAN.KGJT.FF.W.0004.000000T0000Z-160721T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-
901 PM MDT WED JUL 20 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN MIGUEL COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT AND CO 145 IS NOW OPEN IN BOTH
DIRECTIONS.

LAT...LON 3795 10787 3792 10788 3797 10799 3801 10806
      3802 10805

$$

TGR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:02 AM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 11:02 AM MDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1102 AM MDT WED JUL 20 2016

.SHORT TERM...(Today through Thursday)
Issued at 337 AM MDT Wed Jul 20 2016

The moisture plume remain in place with PWAT over an inch on the
KGJT RAOB at 00z and on ground sensors at KDRO. The radar however
is much cooler tonight with a strong downturn in convection after
midnight with out a strong trigger. This suggests a quieter start
to the day and did lower pops going into the noon hour. Models
still picking out a more distinct wave lifting north out of SW New
Mexico this morning. This feature looks to arrive to the 4 corners
late this afternoon and should provide some focus for storms to
survive into the late evening across our southern CWA. There also
appears to be some channelized vorticity riding the edge of the
moisture plume in southeast Utah that could also focus some storms
across the high plateaus into the northern mountains this
afternoon. Forecast seems to be on track and didn't make major
changes. All models a bit drier in our far northeast CWA and did
trend QPF and pops downward here. Not much of different story for
Thursday with PWAT still near an inch. Our moisture tap will begin
to be disrupted however by a subtle westward shift in the
subtropical high. Missed the high temperature forecast by nearly
10 degrees yesterday due to cloud cover and early morning
rainfall. A quieter start today and will go with highs near to
slightly above normal the next few days.

.LONG TERM...(Thursday night through Tuesday)
Issued at 337 AM MDT Wed Jul 20 2016

Through Friday, the moist SW flow continues. Both the more moist
NAM and the drier GFS keep precipitable water values over one inch.
No significant disturbances are resolved for now so a broad brush
monsoonal surge forecast continues. The southern and eastern portion
of the forecast area looks to be favored for showers.

By Saturday, the Pacific NW upper Low ejects through the northern
Rockies. This turns the upper flow from SW to a drier west. The
subtropical High also expands across the southern tier of states.
All of this brings a strong drying and warming trend to the
forecast area that continues into at least next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1052 AM MDT Wed Jul 20 2016

Light showers will continue across areas in the vicinity and north
of Interstate 70. Thunderstorm activity is expected to develop
across southeast Utah and southwest Colorado initially and become
widespread across all areas this afternoon and continue this
evening. Some storm activity will continue through the overnight
hours with a disturbance moving through. Some storms will contain
brief moderate to heavy rainfall with temporary MVFR/IFR
conditions possible in the vicinity of airfields with gusty
erratic outflow winds possible as well.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...JOE
AVIATION...MDA
Hazardous weather outlook, Jul 20, 3:40 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MDT WED JUL 20 2016

COZ001>014-017>023-UTZ022>025-027>029-211200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
340 AM MDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER MUCH OF
THE NEXT 24 HOURS WITH A MAXIMUM IN COVERAGE EXPECTED THIS
AFTERNOON THROUGH MID EVENING. SOME OF THE STORMS WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAINFALL WHICH COULD IMPACT DRIVING
CONDITIONS AND PRODUCE AREAS OF HEAVY RUNOFF. LOCALIZED MINOR
FLOODING IS POSSIBLE AND NORMALLY DRY WASHES MAY BEGIN TO FLOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS SURGE OF MONSOON MOISTURE WILL BRING INCREASED SHOWER AND
THUNDERSTORM ACTIVITY THROUGHOUT THE REMAINDER OF THE WEEK AND
INTO THE WEEKEND. SOME STORMS MAY BE CAPABLE OF PRODUCING
EXCESSIVE RAINFALL POSSIBLY LEADING TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:46 PM MDTAreal Flood AdvisoryGJTLa Plata3 hr

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.